Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 116, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2018, 12:39 AM CDT for 4 counties in Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 12:39 AM CDT (05:39 UTC)
- Expired
- May 31, 2018, 1:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Harper County, KS, Kingman County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:03 AM CDT | TSTM WND GST 70 | Milan, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
483
WUUS53 KICT 310539
SVRICT
KSC077-095-173-191-310645-
/O.NEW.KICT.SV.W.0116.180531T0539Z-180531T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1239 AM CDT THU MAY 31 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Sedgwick County in south central Kansas...
Eastern Harper County in south central Kansas...
Southeastern Kingman County in south central Kansas...
Sumner County in south central Kansas...
* Until 145 AM CDT
* At 1239 AM CDT, severe thunderstorms were located along a line
extending from near Norwich to near Argonia to Manchester, moving
northeast at 60 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
Oxford, Argonia, Norwich, South Haven, Viola, Mayfield, Milan,
Hunnewell, Bluff City, Freeport, Perth, Riverdale and Wellington
Airport.
This includes Interstate 35 between Mile Markers 1 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.
&&
LAT...LON 3700 9803 3716 9790 3748 9786 3749 9715
3700 9716
TIME...MOT...LOC 0539Z 246DEG 46KT 3747 9777 3721 9775 3700 9800
HAIL...1.00IN
WIND...80MPH
$$
ES4 follow-up statements
041
WWUS53 KICT 310557
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1257 AM CDT THU MAY 31 2018
KSC077-095-173-191-310645-
/O.CON.KICT.SV.W.0116.000000T0000Z-180531T0645Z/
Sedgwick KS-Harper KS-Kingman KS-Sumner KS-
1257 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHERN SEDGWICK...EASTERN HARPER...SOUTHEASTERN KINGMAN AND
SUMNER COUNTIES...
At 1256 AM CDT, severe thunderstorms were located along a line
extending from Conway Springs to 10 miles southeast of Argonia to 6
miles west of Caldwell, moving east at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford,
Argonia, Norwich, South Haven, Viola, Mayfield, Milan, Hunnewell,
Bluff City, Freeport, Perth, Riverdale and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THis is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
&&
LAT...LON 3700 9803 3716 9790 3748 9786 3749 9715
3700 9716
TIME...MOT...LOC 0556Z 252DEG 41KT 3738 9767 3719 9760 3701 9772
HAIL...0.75IN
WIND...80MPH
$$
JAKUB819
WWUS53 KICT 310617
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
117 AM CDT THU MAY 31 2018
KSC077-095-173-310626-
/O.CAN.KICT.SV.W.0116.000000T0000Z-180531T0645Z/
Sedgwick KS-Harper KS-Kingman KS-
117 AM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SEDGWICK...EASTERN
HARPER AND SOUTHEASTERN KINGMAN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3701 9780 3724 9780 3747 9779 3747 9715
3700 9716
TIME...MOT...LOC 0616Z 259DEG 47KT 3742 9739 3719 9726 3699 9729
$$
KSC191-310645-
/O.CON.KICT.SV.W.0116.000000T0000Z-180531T0645Z/
Sumner KS-
117 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SUMNER COUNTY...
At 116 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Belle Plaine to 7 miles southwest of
Oxford to 5 miles northeast of Braman, moving east at 55 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Wellington, Belle Plaine, Conway Springs, Caldwell, Oxford, Argonia,
South Haven, Mayfield, Milan, Hunnewell, Perth, Riverdale and
Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
THis is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage across Sumner county. SEEK SHELTER NOW inside
a sturdy structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
&&
LAT...LON 3701 9780 3724 9780 3747 9779 3747 9715
3700 9716
TIME...MOT...LOC 0616Z 259DEG 47KT 3742 9739 3719 9726 3699 9729
HAIL...0.75IN
WIND...80MPH
$$
JAKUB739
WWUS53 KICT 310632
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
132 AM CDT THU MAY 31 2018
KSC191-310645-
/O.CON.KICT.SV.W.0116.000000T0000Z-180531T0645Z/
Sumner KS-
132 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SUMNER COUNTY...
At 131 AM CDT, severe thunderstorms were located along a line
extending from near Belle Plaine to near Oxford to 7 miles southwest
of Geuda Springs, moving east at 35 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Wellington, Belle Plaine, Conway Springs, Oxford, South Haven,
Mayfield, Hunnewell, Perth, Riverdale and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Sumner county. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
&&
LAT...LON 3701 9755 3723 9765 3747 9769 3747 9715
3700 9716
TIME...MOT...LOC 0631Z 248DEG 29KT 3744 9730 3721 9717 3701 9720
HAIL...0.75IN
WIND...80MPH
$$
JAKUB867
WWUS53 KICT 310639
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
139 AM CDT THU MAY 31 2018
KSC191-310649-
/O.EXP.KICT.SV.W.0116.000000T0000Z-180531T0645Z/
Sumner KS-
139 AM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SUMNER COUNTY WILL EXPIRE AT
145 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3701 9755 3723 9765 3747 9769 3747 9715
3700 9716
TIME...MOT...LOC 0639Z 246DEG 46KT 3748 9718 3725 9705 3705 9708
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:12 AM CDT, 27 minutes earlier.
Area forecast discussion, May 31, 12:12 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1212 AM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 321 PM CDT Wed May 30 2018 Forecast concerns focus around severe weather and heavy rain potential tonight across mainly southern Kansas, with dangerous heat/humidity combination by Friday. Shortwave energy currently approaching from the Four Corners region is/will support scattered thunderstorm development this afternoon and evening across the central and southern High Plains. This activity is expected to gradually grow upscale into a healthy forward-propagating MCS across mainly southwest into southern KS as the evening and overnight progresses, due to strengthening isentropic ascent and moisture transport along/north of a stationary front. Instability/deep layer shear combination will likely support severe weather, mainly in the form of damaging winds and perhaps marginally severe hail. While not overly impressive, low-level shear should be adequate to create a balanced system-generated cold pool. Additionally, deep layer shear values (i.e. 0-10km) are impressive (greater than 60-70 kts). While we do not think this will be a high-end derecho due to marginal low-level storm relative inflow and a modest-at-best low-level jet, there is concern for a strong bow echo or two capable of swaths of wind damage overnight across mainly southern KS and northern OK. The highest threat will likely be between 9pm and 3am, generally along/south of Hutchinson to Newton to Emporia. Furthermore, the potential for back-building convection across mainly southern Kansas in wake of the initial bow echo could spell pockets of heavy rainfall amounts and localized flooding. The concern then focuses to dangerous heat/humidity on Friday, as temperatures soar into the 90s, with 70+ dewpoints likely advecting north across the region. This will likely support dangerous afternoon and evening heat indices exceeding 100-105+ degrees. Fully anticipate later shifts will need to issue some sort of heat headline to cover this threat. .LONG TERM...(Saturday through Wednesday) Issued at 321 PM CDT Wed May 30 2018 Expecting a strong cold front to blast south across Mid-America Saturday, supporting a return to seasonable temperatures and much lower dewpoints/humidity. The early timing of the cold front does not favor thunderstorm chances across the region Saturday, with the exception of far eastern Kansas and points on east/northeast. Model consensus supports a return to hot, summer-like weather by next week, as atmospheric heights/thickness increase. Overall thunderstorm potential will remain relatively low. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1212 AM CDT Thu May 31 2018 A severe MCS with strong winds and some hail will race eastward across south central and southeast Kansas overnight. Expect sudden and greatly reduced visibilities in heavy rain. Chances for convection will linger through Thursday across southeast Kansas with VFR conditions prevailing across the entire area during the daylight hours. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 91 71 96 / 80 20 10 0 Hutchinson 65 91 70 96 / 60 20 10 0 Newton 66 89 69 94 / 60 20 10 0 ElDorado 67 88 69 93 / 70 30 10 0 Winfield-KWLD 67 91 72 95 / 90 20 10 0 Russell 63 91 68 97 / 20 20 10 0 Great Bend 63 92 68 96 / 30 20 0 0 Salina 65 92 69 97 / 20 20 10 0 McPherson 64 91 69 96 / 40 20 10 0 Coffeyville 69 89 71 94 / 80 50 20 0 Chanute 68 87 69 93 / 80 50 20 0 Iola 68 86 69 92 / 80 50 10 0 Parsons-KPPF 68 88 70 94 / 80 50 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, May 30, 8:25 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 825 PM CDT Wed May 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 825 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight The threat for severe thunderstorms is expected to increase late this evening and persist for most of the night, especially across southern Kansas where damaging winds from 60 to 75 mph are possible along with hail that may reach golf ball-sized in a few locations. Pockets of very heavy rains are also likely with localized flooding. The greatest severe threat will be generally along and south of a line extending from Hutchinson to Newton to Emporia. The Saline River near Russell may approach flood stage later tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hit-or-miss strong to marginally severe thunderstorms may linger across the entire area Thursday morning, with chances shifting into far southeast Kansas Thursday afternoon and evening. Widespread severe weather is not expected. The Saline River near Russell may hover near flood stage on Thursday. Dangerous heat indices reaching 102 to 107 degrees are likely in all areas on Friday, with the highest indices across southern Kansas. Dangerous heat indices may linger across southeast Kansas for Saturday. Slight chances for a few thunderstorms may exist Tuesday and Wednesday across the region. The risk for organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 31, 12:18 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1218 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM TSTM WND GST 2 SE ZENDA 37.42N 98.26W
05/31/2018 E70 MPH KINGMAN KS TRAINED SPOTTER
70 MPH WINDS KNOCKED DOWN SEVERAL LARGE BRANCHES.
&&
RBLLocal storm report, May 31, 12:22 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1222 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL ZENDA 37.44N 98.28W
05/31/2018 E1.00 INCH KINGMAN KS TRAINED SPOTTER
&&Local storm report, May 31, 12:23 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1223 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND GST ZENDA 37.44N 98.28W
05/31/2018 E60 MPH KINGMAN KS TRAINED SPOTTER
55 TO 60 MPH WINDS KNOCKED DOWN SEVERAL
SMALL TREE BRANCHES.
&&Local storm report, May 31, 12:24 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1224 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM TSTM WND GST HARPER 37.29N 98.03W
05/31/2018 E60 MPH HARPER KS TRAINED SPOTTER
&&Local storm report, May 31, 12:29 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1229 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND GST HARPER 37.28N 98.03W
05/31/2018 E70 MPH HARPER KS LAW ENFORCEMENT
POWER OUTAGES ALSO REPORTED.
&&Local storm report, May 31, 12:34 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1234 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST HARPER 37.28N 98.03W
05/31/2018 E80 MPH HARPER KS TRAINED SPOTTER
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:42 PM CDT | Special Weather Statement | ICT | Kingman | 33 min |
| May 30, 11:47 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 58 min |
| May 30, 11:57 PM CDT | Special Weather Statement | ICT | Harper | 33 min |
| May 31, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 67 min |
| May 31, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Kingman, Reno, Sedgwick | 64 min |
| May 31, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Sumner | 53 min |
| May 31, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 58 min |
| May 31, 2:10 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 44 min |
| May 31, 2:22 AM CDT | Special Weather Statement | ICT | Greenwood | 23 min |
| May 31, 2:26 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 5 hr |
| May 31, 2:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 31, 2:44 AM CDT | Special Weather Statement | ICT | Woodson | 46 min |
| May 31, 2:48 AM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| May 31, 2:56 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 64 min |
| May 31, 3:12 AM CDT | Special Weather Statement | ICT | Allen | 63 min |
| May 31, 8:05 AM CDT | Special Weather Statement | ICT | Russell | 25 min |
| May 31, 2:30 PM CDT | Heat Advisory | ICT | Barton, Butler, Chautauqua, Cowley, Elk, Ellsworth and 14 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.